Alert archive / New Mexico / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS El Paso, TX

September 13, 1999Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 13, 1999, 11:29 AM MDT for Grant County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 13, 1999, 11:29 AM MDT (17:29 UTC)
Expired
Sep 13, 1999, 12:15 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 12:00 PM MDTHail 1.75Silver City, NMA severe thunderstorm produced hail up to golf ball size in the Silver City area. Smaller hail accumulated to a depth of six inches in Silver City and along N.M. route 90 south of Silver City.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1999-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1999-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 131730 RRA
SVRELP
NMC017-131815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1129 AM MDT MON SEP 13 1999

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AND CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW
  MEXICO

* UNTIL 1215 PM MDT

* AT 1125 AM MDT... DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES NORTH OF SILVER CITY OR...
  MOVING SOUTH AT 10 MPH.

* SEVERE THUNDERSTORM SHOULD REMAIN OVER RURAL AREAS.


EXPECT WINDS GREATER THAN 55 MPH...HAIL 3/4 INCH OR LARGER...
FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM.
PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:58 AM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 13, 9:58 AM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION - UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
958 AM MDT MON SEP 13 1999

DISCUSSION...
AREA OF SHOWERS AND THUNDERSTORMS THAT BROUGHT RAIN TO THE SOUTHERN
PART OF THE FORECAST AREA HAS MOVED SOUTH OF THE BORDER.  WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER SIERRA AND GRANT
COUNTIES.  LOW CLOUDS...FOG AND LIGHT RAIN CONTINUE ALONG THE
EASTERN SLOPES OF THE SOUTH CENTRAL MOUNTAINS.  WILL UPDATE ZONES TO
REFLECT CURRENT TRENDS.

.ELP...NONE

04

N

In the hours before

Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
554 AM MDT MON SEP 13 1999

AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA
COUNTIES.  THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN
SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS.  LOCAL AREAS OF
OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS.  STORM
MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH.  DEMING... LAS
CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND
GUSTY WINDS THIS EARLY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
554 AM MDT MON SEP 13 1999

AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA
COUNTIES.  THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN
SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS.  LOCAL AREAS
OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS.  STORM
MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH.  DEMING... LAS
CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND
GUSTY WINDS THIS EARLY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
554 AM MDT MON SEP 13 1999

AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA
COUNTIES.  THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN
SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS.  LOCAL AREAS OF
OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS.  STORM
MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH.  DEMING... LAS
CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND
GUSTY WINDS THIS EARLY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
554 AM MDT MON SEP 13 1999

AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA
COUNTIES.  THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN
SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS.  LOCAL AREAS
OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS.  STORM
MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH.  DEMING... LAS
CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND
GUSTY WINDS THIS EARLY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 10:28 AM MDT, 1 hour 1 minute before
NMZ022-131715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1028 AM MDT MON SEP 13 1999

AT 1030 AM MDT DOPPLER WEATHER RADAR SHOWED AND ISOLATED STRONG
THUNDERSTORM OVER THE GILA WILDERNESS IN NORTHCENTRAL GRANT
COUNTY.  THIS STORM WILL LIKELY PRODUCE STRONG WINDS...HEAVY
RAINS AND SMALL HAIL.  THE STORM IS MOVING TO THE SOUTH EAST AT
10 MPH AND SHOULD REMAIN OVER THE MOUNTAINOUS TERRAIN OF THE
GILA WILDERNESS.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

0
Special weather statement, Sep 13, 10:28 AM MDT, 1 hour 1 minute before
NMZ022-131715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1028 AM MDT MON SEP 13 1999

AT 1030 AM MDT DOPPLER WEATHER RADAR SHOWED AND ISOLATED STRONG
THUNDERSTORM OVER THE GILA WILDERNESS IN NORTHCENTRAL GRANT
COUNTY.  THIS STORM WILL LIKELY PRODUCE STRONG WINDS...HEAVY
RAINS AND SMALL HAIL.  THE STORM IS MOVING TO THE SOUTH EAST AT
10 MPH AND SHOULD REMAIN OVER THE MOUNTAINOUS TERRAIN OF THE
GILA WILDERNESS.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

0

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:58 PM MDTFlash Flood WarningEPZGrant62 min
Sep 13, 2:41 PM MDTSevere Thunderstorm WarningEPZLuna64 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.